Tennessee, 2022

Damaging Winds in Tennessee, July 20 to 21, 2022

July 20 to 21, 2022 · NWS MRX · 3 events in 3 counties and zones

Thunderstorms tracked southeast during the overnight hours, with a few producing damaging wind gusts that blew down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms tracked southeast during the overnight hours, with a few producing damaging wind gusts that blew down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 8:54 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 20, 8:54 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
954 PM EDT Wed Jul 20 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

Showers and thunderstorms are ongoing in central Kentucky ahead of
a weak front located near the Ohio River. These storms continue to
intensify as the environment consists of >3,000 J/kg of MLCAPE and
fairly weak overall shear. Based on the latest high-res model
guidance, a developing complex is forecast to move into the
region around midnight into the early morning hours. This will
continue the concern for damaging winds, in addition to localized
flooding, following heavy rainfall that occurred earlier. As
such, PoPs were updated to encompass these trends with a focus on
northern areas for the highest values. Also, dew points were
increased slightly to reflect the higher values that continued
into this evening. Otherwise, the forecast remains on track with
only minor adjustments made.

BW

&&

.AVIATION...
00Z TAF DISCUSSION.

A few pop up storms are anticipated this evening with one ongoing
near CHA. Otherwise, the main story will be the arrival of storms
from the northwest that are currently located near the Ohio River.
These storms will likely impact all of the terminals between 05Z
and 10Z with potential for strong winds and reduction to MVFR or
lower. Then after these storms, MVFR ceilings may linger at TYS
and TRI into the daytime hours with generally southerly to
southwesterly winds continuing. Additional storms are possible
later in the afternoon but will likely be more limited in
coverage.

BW

&&

.PREV DISCUSSION...
/ISSUED 312 PM EDT Wed Jul 20 2022/
SHORT TERM...(Tonight and Tomorrow)...

Key Messages:

1. Showers and thunderstorms are likely around and after midnight
tonight. Damaging wind gusts and heavy rainfall/localized
flooding will be the main threats.

2. Another round of showers and thunderstorms are expected
tomorrow with the best chance in the afternoon.

Discussion:

Multiple rounds of showers and thunderstorms will be possible this
forecast period as the wet pattern continues. In the upper levels,
a trough is moving through the Ohio Valley tonight. The Tennessee
Valley will be in northwesterly flow aloft with the possibility
of a minor shortwave or two moving through the region. Luckily,
with the overnight timing, instability will be low with CAPE
around 1000 J/kg. However, with dew points in the lower 70s if a
minor wave does move through, a few strong to severe storms will
be possible with the main threat of damaging winds. Some high res
ensemble guidance shows a line of storms weakening as it
approaches and moves through the region around or after midnight.
If storms are able to remain organized, high rain rates are
possible with PWat values around 1.8 to 2 inches across the
Valley. The official forecast calls for 1 inch of rain or less
tonight but if strong storms develop locally higher totals will be
likely and may lead to flooding issues in places prone to flooding
or places that have recently received a lot of rain.

Another round of showers and thunderstorms are likely tomorrow
afternoon as a cold front slowly sags southward. The I-75 to I-81
corridor and eastward will have the best chance for showers and
thunderstorms tomorrow afternoon. With high instability expected
tomorrow afternoon, a few strong to severe storms cannot be ruled
out. A wind shift indicating frontal passage is predicted tomorrow
afternoon for the northern and western parts of the region.
Despite the cloud cover, highs will be warm in the upper 80s and
near 90.

McD

LONG TERM...(Thursday night through Wednesday)...

Key Messages:

1. Hot and humid for the weekend and into next week. Heat indices of
100+ in the central/southern valley over the weekend and into next
week.

Discussion:

Some lingering showers and thunderstorms may remain in the mountains
and southern valley Thursday night and into the early morning hours
of Friday in wake of the frontal boundary. By mid morning on Friday
the boundary will be south of our area and mid/upper level ridging
will start to build, which leads us into a hot and humid pattern for
the weekend.

Heat indices will likely be in the triple digits in many places
throughout the central and southern Tennessee valley over the
weekend and into next week. Daily high temperatures are expected to
climb into the 90s, which will be exaggerated by dewpoints in the
mid 60s and 70s. It is advised to practice heat safety during the
afternoon and early evening hours when temperatures are expected to
be at their highest. Most areas are likely going to remain dry this
weekend, but a stray diurnal shower cannot be entirely ruled out.

More active weather is likely next week with shortwave energy and a
possible front drifting towards us from the Ohio Valley. This could
bring more significant chances for rain back into the forecast on
Tuesday and into the middle of next week, but there is still
uncertainty about the timing.

Williams

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  92  72  94  72 /  30  40  30  10   0
Knoxville McGhee Tyson Airport, TN  73  89  71  93  71 /  70  50  10  10   0
Oak Ridge, TN                       73  90  70  93  70 /  70  40   0   0   0
Tri Cities Airport, TN              70  87  67  91  66 /  60  40   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 20, 8:46 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
946 PM EDT Wed Jul 20 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220200-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
946 PM EDT Wed Jul 20 2022 /846 PM CDT Wed Jul 20 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Scattered showers and thunderstorms will continue tonight and into
the early morning hours. A few of these storms may be strong to
severe, with the primary threats being damaging wind gusts and
very heavy rainfall that could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible Thursday along an
incoming frontal boundary. A few of these storms could be strong
to severe with gusty winds, and heavy rainfall being the main
threats, with the highest risk being in southeast Tennessee and
southwest North Carolina.

Over the weekend and into next week, temperatures in the central
and southern Tennessee valley will climb into the mid and upper
90s, with heat index values exceeding 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 20, 7:10 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
810 PM EDT Wed Jul 20 2022

TNZ100-101-210100-
West Polk TN-Bradley TN-
810 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southern Bradley and
southwestern Polk Counties through 900 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
Waterville, Conasauga, Parksville, Tasso and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3508 8497 3521 8493 3521 8460 3499 8464
      3499 8472
TIME...MOT...LOC 0010Z 277DEG 17KT 3512 8489

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, Jul 20, 7:14 PM EST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
814 PM EDT Wed Jul 20 2022

TNZ099-210045-
Hamilton TN-
814 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of south central
Hamilton County through 845 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgeside, or over Chattanooga, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chattanooga, Rossville, Ridgeside, Red Bank, Lookout Mountain, East
Ridge and Ooltewah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3512 8531 3509 8510 3499 8514 3498 8537
TIME...MOT...LOC 0013Z 285DEG 7KT 3504 8527

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CED
Special weather statement, Jul 20, 8:18 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
918 PM EDT Wed Jul 20 2022

TNZ036-069-210145-
Anderson TN-Knox TN-
918 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of south central
Anderson and central Knox Counties through 945 PM EDT...

At 918 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clinton, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Knoxville, Oak Ridge, Clinton, Alcoa, Farragut, Halls, Maloneyville,
Lake Forest, Bearden and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3585 8391 3586 8391 3588 8395 3586 8398
      3588 8400 3588 8401 3587 8403 3587 8401
      3586 8401 3592 8426 3609 8423 3610 8382
      3584 8386
TIME...MOT...LOC 0118Z 276DEG 17KT 3599 8414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CED
Local storm report, Jul 20, 9:53 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     FLASH FLOOD      4 SW CLINTON            36.05N 84.19W
07/20/2022                   ANDERSON           TN   911 CALL CENTER

            MULTIPLE BACKROADS AND MAIN HIGHWAYS
            FLOODED, INCLUDING CLINTON HWY AND OAK RIDGE
            HWY.

&&
Local storm report, Jul 20, 10:07 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      3 W POWELL              36.02N 84.09W
07/20/2022                   ANDERSON           TN   PUBLIC

            SOCIAL MEDIA PHOTO OF WATER FLOWING OVER
            ROADWAY BETWEEN CLAXTON AND POWELL.

&&
Local storm report, Jul 20, 11:21 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1221 AM EDT THU JUL 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     FLASH FLOOD      1 N KNOXVILLE           35.99N 83.95W
07/21/2022                   KNOX               TN   LAW ENFORCEMENT

            KNOXVILLE PD REPORTING ROADS NEAR I275 AND
            HEISKELL AVENUE AS UNDER WATER.

&&

19

The radar

The Knoxville radar (KMRX), 65 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anderson

When
July 20, 11:45 PM EST
Where
Anderson County, 0.56 mi E of Peak
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.070, -84.110

A few trees were blown down.

Thunderstorm Wind, Jefferson

When
July 21, 12:46 AM EST
Where
Jefferson County, 0.69 mi S of Dinwoody Mill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.040, -83.620

Trees were blown down around Piney Road and along Highway 11E in western portions of the county.

Thunderstorm Wind, Claiborne

When
July 21, 1:00 AM EST
Where
Claiborne County, 3.63 mi SSE of Hoop
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.480, -83.410

Trees were blown down along Highway 33.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047457, 1047458, 1047459.